• Jiji

  • SHARE

A person died in Japan on Thursday after taking an onychomycosis drug tainted with a sleep-inducing component, drugmaker Kobayashi Kako Co. said.

The patient was a woman in her 70s who was treated at a hospital in the Tokyo metropolitan area, according to the pharmaceutical company, based in Awara, Fukui Prefecture.

Kobayashi Kako said it will investigate the causal relationship between the death and its drug. It was the first death linked to the drug.

“We apologize for the serious mistake and take our responsibility seriously,” President and CEO Hiroyuki Kobayashi told reporters on Saturday.

The drug was prescribed to 364 people in 31 prefectures, according to Fukui prefectural officials and other sources. The patients include 58 from Osaka Prefecture, 57 from Tokushima Prefecture, 49 from Gifu Prefecture and 35 from Tokyo.

There were 133 cases of health problems linked to the drug reported as of Friday, including fainting and dizziness. Of them, 16 were linked to traffic accidents.

The drug used a manufacturing process that has not been approved by the health ministry. The sleep-inducing component is believed to have been mixed into the drug for treating onychomycosis, a fungal infection of the nail, by accident when ingredients were added.

On Wednesday, the Fukui Prefectural Government searched Kobayashi Kako facilities for a possible violation of the pharmaceutical and medical device law.

In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.

SUBSCRIBE NOW

PHOTO GALLERY (CLICK TO ENLARGE)